What causes hypomania and mania?

Mental health problems are complex and it is generally believed that they develop because of a combination of factors rather than because of one particular cause. There are no known causes that are specific to hypomania and mania.

What else might cause these symptoms?

Possible causes include:

  • High levels of stress
  • Lack of sleep and long flights (jet lag)
  • Stimulants g. MDMA, cocaine, caffeine
  • A difficult or abusive childhood
  • Challenging life experiences e.g. bereavement, domestic violence or unemployment
  • Family history i.e. if you have a family member who has bipolar disorder, you are more likely to experience mania or hypomania
  • Brain chemistry – the fact that some people’s symptoms can be controlled by medication suggests that the function of the nerves in the brain could play a role, but research evidence is not conclusive

Certain substances or medical conditions can cause symptoms that are very similar to those caused by hypomania and mania. To make sure you are given the correct diagnosis and treatment, it is extremely important that your general practitioner checks for any use of substances or medical conditions before you are given a diagnosis of hypomania or mania.

Thyroid function

Your mood can be influenced by your thyroid gland, or more specifically abnormal functioning of your thyroid gland. Your thyroid gland produces hormones which affect your metabolism, physiological development, sexual function, sleep, and emotion regulation. Thus, abnormalities of thyroid function can have significant effects on your mood. If you have an overactive thyroid (hyperthyroidism) you may experience unusual nervousness, restlessness, and anxiety that resembles symptoms of hypomania or mania. Conversely, if you have an underactive thyroid (hypothyroidism), you may experience fatigue and depression. Your general practitioner should assess your thyroid function before making a diagnosis.

Effects of medication

“I’d never [experienced mania] in my life until I started on antidepressants and now [again] in withdrawal.”

Some antidepressants, especially specific serotonin reuptake inhibitors (SSRIs), can cause mania as a side effect or as a withdrawal symptom.

If you are prescribed an antidepressant, and then experience symptoms of mania, your general practitioner may see this as a sign of bipolar disorder and change your diagnosis. This will likely result in your family doctor changing your medication to a mood stabiliser. If you have only ever experienced symptoms of mania or hypomania while taking an antidepressant, you may wish to discuss this with your family doctor.

“On my meds [it] feels like you can do anything and everything with no consequences. Everything has calmed down since I stopped taking [them].”

Previous page Next page